Skip to content
So now I've been told I have asthma?
avatar
eon87 posted:
Hi everyone,

I have decided to do research myself now since I have been to the doctors over several times since July. I have been coughing constantly and especially after eating. I cough so much I feel sick to my stomach and it is not a pleasant experience. It has begun to bug me in everyday life as I cannot stop coughing after lunch in college so I end up constantly coughing during class. I don't look forward to eating food any more either. These coughs don't sound nice but I cant help it. It feels like there is something caught in my throat, I cough up mucus and blow my nose after eating especially.

I went to the doctors first I was told I had bronchitis and given anti biotics. I was bad I had to go to the emergency doctor.

After a few weeks I was still unwell so I returned to the doctors ,my own doctor was not there so the stand in doctor saw me, I was given more anti biotics for bronchitis

Again a few weeks later I finally saw my own doctor as I was still coughing, I was given more antibiotics and steroids along with stomach tablets. I was told I had bronchitis relfux.

I returned to my own doctor as the cough was still there again a few weeks later and was told I have a sinus infection with a drip. I was given more antibiotics!

I went back to my doctor twice more and was given the same story, I got tired of it so I went to another doctor, he said I have asthma and a drip. I have been given a nasal spray and an inhaler but the cough is still there and especially after I eat. It has gotten no better. I don't know where to turn now really. It is very draining and tiring coughing constantly and it is somewhat embarrassing too when I do it in class.

I am also broke from spending 50/60euro a pop on each doctor visit along with money for medicine since I am a student money is tight.

I would like to know if anybody has any similar experiences? I would love to hear.

Thank you!
Reply
 
avatar
Aqua14 responded:
If it's any comfort, I've been there.

Coughing after eating is likely acid reflux; at least it was in my situation. There are various medications you can take to tamp down the acid; are you taking anything right now? Since you mention "euro" you must be in Europe. I'm not sure they have Tums there (calcium antacids), but eating some Tums after your meals can help.

I've also had reflux cause bronchitis as well as worsen my asthma, and cause sinus symptoms that feel like a sinus infection (but look different on a sinus CT scan). The acid that is refluxed can irritate your throat and nasal passages, causing hoarseness and runny nose. Reflux can also cause asthma-like symptoms as the acid irritates the lungs. So these things can be all inter-related.

In my case, it was my asthma inhaler that was causing the reflux. I was taking Symbicort as my asthma controller medication, which contains a long-acting bronchodilator. Long-acting bronchodilators relax smooth muscle, not only in the lungs, but also in the lower esophageal sphincter (LES). A relaxed LES promotes acid reflux.

Once I discontinued the Symbicort (working with my allergist), my reflux has gotten much, much better and I hope that shortly it will be completely gone. The reflux did take about 2 years to develop, so perhaps it may take time to go away.

Other than reflux meds, you may also want to adopt a anti-reflux diet and use other lifestyle changes to decrease reflux. (The Web is full of resources on this.) Foods that may trigger reflux include mint (including toothpaste), chocolate, coffee, milk, citrus or tomato and other acidy foods.

Hopefully sharing my story has given you some ideas to take back and discuss with your doctor, and some practical suggestions that you can try on your own. Take care and good luck. Judy
 
avatar
eon87 replied to Aqua14's response:
Thanks for your reply Judy,

I was told I had acid reflux and was taking stomach tablets for two months, I still had the cough throughout that time especially after eating. I am after looking up GERD since you also said acid reflux and everything seems familiar with the symptoms, like the siniusitis, asthma, chronic cough, the throat clearing and a feeling of heat I have in my chest.

I'm not sure if my inhaler is irritating it as I was only told I have developed asthma and have only been taking an inhaler for a month now.

The doctor has organised xrays for me next month if I am not better, I havent seen any improvement so far so looks like I will be having them done. I think I might make yet another appointment with the doctor and ask him about GERD and see what he says.

Thanks again!
 
avatar
Aqua14 replied to eon87's response:
There are several types of medications available to treat reflux. People respond differently to different medications even within the same class of medications. So just because you took one medication for two months doesn't mean that the cough isn't caused by reflux; it could be that the medication simply didn't work for you (or the dosage wasn't enough). And sometimes reflux medications have to be taken at certain specific times (such as before meals) to be effective.

Several different classes of reflux medications include proton pump inhibitors (or PPIs, which reduce acid produced in the stomach); H2 blockers (which inhibit histamine-2 in the stomach); and motility agents (which move food faster through the digestive system). Here's a short article from WebMD explaining more: http://www.webmd.com/heartburn-gerd/guide/prescription-treatments

The feeling of heat in your chest -- I have never had that, but could it be heartburn? That would be another symptom of reflux. WebMD has a good heartburn / GERD center that you may want to check out: http://www.webmd.com/heartburn-gerd/guide/

Hope this helps, and good luck. Judy


Helpful Tips

Asthma InhalersExpert
There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
Was this Helpful?
123 of 153 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center